Article Text

Download PDFPDF
Terbinafine-induced Steven-Johnson syndrome and toxic epidermal necrolysis (SJS/TEN) overlap
  1. Biswajit Banik1,
  2. Debarati Bhar1,
  3. Abheek Sil2
  1. 1 Internal Medicine, R.G. Kar Medical College and Hospital, Kolkata, India
  2. 2 Dermatology, Venereology, and Leprosy, R.G. Kar Medical College and Hospital, Kolkata, India
  1. Correspondence to Abheek Sil, Department of Dermatology, Venereology, and Leprosy, R.G. Kar Medical College, 1, Khudiram Bose Sarani, Kolkata 700004, West Bengal, India; abheek.sil{at}gmail.com

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.

Terbinafine is a lipophilic allylamine compound that inhibits the biosynthesis of ergosterol, the principal fungal sterol, at the level of squalene epoxidase. It is a widely used antifungal agent owing to its efficacy, safety profile and fewer drug interactions. Adverse cutaneous reactions (pruritus, rash, urticaria, pustular eruptions, erythema multiforme, cutaneous lupus, psoriasis, Baboon syndrome and pityriasis rosea) are encountered in only 2% of patients.1 Here, we describe a rarely reported but potentially fatal complication, Steven-Johnson syndrome and toxic epidermal necrolysis overlap (SJS/TEN) attributed to this commonly prescribed antimycotic drug.

An 36-year-old normotensive, non-diabetic woman, newly diagnosed with toenail onychomycosis by her physician, was started on tablet terbinafine 250 mg one time per day (12-week course). A week later, she developed fever, stinging eyes and pain upon swallowing. Tender skin lesions, which appeared first on the trunk, spread rapidly to involve the face and proximal upper extremities. Subsequently, some areas showed skin peeling with painful erosion of mucous membrane. Cutaneous examination revealed erythematous, dusky red, purpuric macules of irregular sizes and shapes with a tendency to coalesce, involving approximately 27% of body surface area. Few flaccid blisters with positive Asboe-Hansen sign were noted in various parts of the body (figure 1). Positive pseudo-Nikolsky sign was elicited as the skin could be easily peeled away by tangential pressure, revealing large areas of raw and bleeding dermis beneath. Mucous membrane involvement, which had preceded the skin eruption, was characterised by erythema, haemorrhagic crusting and painful erosions of the lips, oral cavity, ocular and genital mucosa, leading to impaired food intake, photophobia and painful micturition. Laboratory investigation (including bicarbonates) was notable for raised erythrocyte sedimentation rate and mildly elevated transaminases. Based on SCORTEN(severity-of-illness score for TEN) (score=2), the mortality risk was estimated to be 12.1%.

Figure 1

(A, B, C) Dusky-red discrete and coalescing macules over face, forearm and back. Erosions with haemorrhagic crusts involving eyelids and lips, along with mucopurulent conjunctival discharge are also evident; (D) Positive pseudo-Nikolsky sign showing areas of epidermal detachment over back.

The causal relationship between terbinafine and SJS/TEN was found to be ‘probable’ according to the objective causality assessment by the Naranjo probability scale (Naranjo score=6) and ‘probable/likely’ as per the WHO-Uppsala Monitoring Centre criteria. Based on clinical features, and temporal association with the drug, a diagnosis of terbinafine-induced SJS/TEN was established.

The culprit and all other non-essential drugs were promptly discontinued. She was treated with a short course of oral cyclosporine (5 mg/kg) along with adequate supportive care. Cutaneous lesions healed in 3 weeks with post-inflammatory hyperpigmentation and she recovered without any significant sequelae.

SJS/TEN is a rare, potentially life-threatening, severe mucocutaneous adverse reaction characterised by extensive epidermal detachment, erosion of mucosae and severe constitutional symptoms involving 10–30% of body surface area. The present understanding of epidermal necrolysis suggests it is an immune-driven pathway mediated by granulysin released by drug-specific cytotoxic CD8+ T cells and natural killer cells.2 Although any drug can cause SJS/TEN, the usual culprit agents are aromatic anti-convulsants, allopurinol, non-steroidal anti-inflammatory drugs, sulfonamide antibiotics and nevirapine.3 Systemic antifungals have been rarely implicated as a culprit agent in SJS/TEN.4

We seek to acquaint clinicians with this potentially fatal complication of a commonly prescribed antifungal agent. Early diagnosis, immediate discontinuation of causative drug and rapid initiation of supportive care are essential to reduce associated mortality.

Acknowledgments

The authors would like to thank the patient for her co-operation during hospital visit and in providing consent for the clinical photograph.

REFERENCES

Footnotes

  • Contributors AS contributed to conception, initial drafting of the manuscript; critical revision of content and final approval of the manuscript. BB and DB contributed to conception, critical revision of content and final approval of the manuscript. All authors are in agreement to be accountable for all aspects of the work in ensuring that questions related to the accuracy or integrity of any part of the work are appropriately investigated and resolved.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent for publication All the authors consented to publish this manuscript. Informed consent and releases from the patient was taken.

  • Provenance and peer review Not commissioned; externally peer reviewed.